Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Riesz bases of wavelets and applications to numerical solutions of elliptic equations


Authors: Rong-Qing Jia and Wei Zhao
Journal: Math. Comp. 80 (2011), 1525-1556
MSC (2010): Primary 42C40, 65N30, 41A15, 41A25, 46E35
DOI: https://doi.org/10.1090/S0025-5718-2011-02448-8
Published electronically: January 14, 2011
MathSciNet review: 2785467
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate Riesz bases of wavelets in Sobolev spaces and their applications to numerical solutions of the biharmonic equation and general elliptic equations of fourth-order.

First, we study bicubic splines on the unit square with homogeneous boundary conditions. The approximation properties of these cubic splines are established and applied to convergence analysis of the finite element method for the biharmonic equation. Second, we develop a fairly general theory for Riesz bases of Hilbert spaces equipped with induced norms. Under the guidance of the general theory, we are able to construct wavelet bases for Sobolev spaces on the unit square. The condition numbers of the stiffness matrices associated with the wavelet bases are relatively small and uniformly bounded. Third, we provide several numerical examples to show that the numerical schemes based on our wavelet bases are very efficient. Finally, we extend our study to general elliptic equations of fourth-order and demonstrate that our numerical schemes also have superb performance in the general case.


References [Enhancements On Off] (What's this?)

  • 1. I. Altas, J. Dym, M. M. Gupta, and R. P. Manohar, Multigrid solution of automatically generated high-order discretizations for the biharmonic equation, SIAM J. Sci. Comput. 19 (1998), 1575-1585. MR 1618733
  • 2. H. Blum and R. Rannacher, On the boundary value problem of the biharmonic operator on domains with angular corners, Math. Mech. Appl. Sci. 2 (1980), 556-581. MR 595625 (82a:35022)
  • 3. C. de Boor, A Practical Guide to Splines, Springer-Verlag, New York, 1978. MR 507062 (80a:65027)
  • 4. C. de Boor and G. Fix, Spline approximation by quasi-interpolants, J. Approx. Theory 8 (1973), 19-45. MR 0340893 (49:5643)
  • 5. S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, Second Edition, Springer-Verlag, New York, 2002. MR 1894376 (2003a:65103)
  • 6. Q. S. Chang and Z. H. Huang, Efficient algebraic multigrid algorithms and their convergence, SIAM J. Sci. Comput. 24 (2002), 597-618. MR 1951057 (2004m:65035)
  • 7. Q. S. Chang. Y. S. Wong, and H. Q. Fu, On the algebraic multigrid method, Journal of Computational Physics 125 (1996), 279-292. MR 1388150 (96m:65089)
  • 8. C. K. Chui and J. Z. Wang, On compactly supported spline wavelets and a duality principle, Trans. Amer. Math. Soc. 330 (1992), 903-916. MR 1076613 (92f:41020)
  • 9. W. Dahmen, A. Kunoth, and K. Urban, Biorthogonal spline wavelets on the interval -- stability and moment conditions, Applied and Computational Harmonic Analysis 6 (1999), 132-196. MR 1676771 (99m:42046)
  • 10. O. Davydov and R. Stevenson, Hierachical Riesz bases for $ H^s(\Omega)$, $ 1 < s < 5/2$, Constructive Approximation 22 (2005), 365-394. MR 2164141 (2006d:41006)
  • 11. R. DeVore, B. Jawerth, and V. Popov, Compression of wavelet decompositions, Amer. J. Math. 114 (1992), 737-785. MR 1175690 (94a:42045)
  • 12. L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, Volume 19, Amer. Math. Soc., Providence, Rhode Island, 1998. MR 1625845 (99e:35001)
  • 13. B. Han and Q. T. Jiang, Multiwavelets on the interval, Applied and Computational Harmonic Analysis 12 (2002), 100-127. MR 1874917 (2002k:65233)
  • 14. B. Han and Z. W. Shen, Wavelets with short support, SIAM J. Math. Anal. 38 (2006), 530-556. MR 2237160 (2007c:42051)
  • 15. R. A. Horn and C. R. Johnson, Topics in Matrix Analysis, Cambridge University Press, Cambridge, 1991. MR 1091716 (92e:15003)
  • 16. R. Q. Jia, Approximation with scaled shift-invariant spaces by means of quasi-projection operators, Journal of Approximation Theory 131 (2004), 30-46. MR 2103832 (2005h:41035)
  • 17. R. Q. Jia, Bessel sequences in Sobolev spaces, Applied and Computational Harmonic Analysis 20 (2006), 298-311. MR 2207841 (2007a:42067)
  • 18. R. Q. Jia, Spline wavelets on the interval with homogeneous boundary conditions, Advances in Computational Mathematics 30 (2009), 177-200. MR 2471447 (2009k:42073)
  • 19. R. Q. Jia, Approximation by quasi-projection operators in Besov spaces, Journal of Approximation Theory 162 (2010), 186-200. MR 2565832
  • 20. R. Q. Jia and S. T. Liu, Wavelet bases of Hermite cubic splines on the interval, Advances in Computational Mathematics 25 (2006), 23-39. MR 2231693 (2007e:42043)
  • 21. R. Q. Jia and S. T. Liu, $ C^1$ spline wavelets on triangulations, Mathematics of Computation 77 (2008), 287-312. MR 2353954 (2008m:41011)
  • 22. R. Q. Jia, J. Z. Wang, and D. X. Zhou, Compactly supported wavelet bases for Sobolev spaces, Applied and Computational Harmonic Analysis 15 (2003), 224-241. MR 2010944 (2004h:42042)
  • 23. J. J. Lei, R. Q. Jia, and E. W. Cheney, Approximation from shift-invariant spaces by integral operators, SIAM J. Math. Anal. 28 (1997), 481-498. MR 1434046 (98h:41026)
  • 24. R. J. LeVeque, Finite Difference Methods for Ordinary and Partial Differential Equations, SIAM, Philadelphia, 2007. MR 2378550 (2009a:65173)
  • 25. S. Li and J. Xian, Biorthogonal multiple wavelets generated by vector refinement equation, Science in China Series A: Mathematics 50 (2007), 1015-1025. MR 2355873 (2008i:42071)
  • 26. Y. Meyer, Wavelets and Operators, Cambridge University Press, Cambridge, 1992. MR 1228209 (94f:42001)
  • 27. P. Oswald, Multilevel preconditioners for discretizations of the biharmonic equation by rectangular finite elements, Numerical Linear Algebra with Applications 2 (1995), 487-505. MR 1367057 (97c:65206)
  • 28. D. J. Silvester and M. D. Mihajlović, Efficient preconditioning of the biharmonic equation, Numerical Analysis Report No. 362 (2000), Manchester Center for Computational Mathematics, University of Manchester.
  • 29. E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, New Jersey, 1970. MR 0290095 (44:7280)
  • 30. R. Stevenson, Stable three-point wavelet bases on general meshes, Numer. Math. 80 (1998), 131-158. MR 1642527 (2000d:65221)
  • 31. G. Strang and G. Fix, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, New Jersey, 1973. MR 0443377 (56:1747)
  • 32. J. C. Sun, Domain decompositions and multilevel PCG method for solving 3-D fourth order problems, Contemporary Mathematics 157 (1994), 71-78. MR 1262607 (94j:65133)
  • 33. P. S. Vassilevski and J.-P. Wang, Stabilizing the hierarchical bases by approximate wavelets, I: Theory, Numer. Lin. Alg. Appl. 4 (1997), 103-126. MR 1443598 (98c:65197)
  • 34. R. M. Young, An Introduction to Nonharmonic Fourier Series, Academic Press, New York, 1980. MR 591684 (81m:42027)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 42C40, 65N30, 41A15, 41A25, 46E35

Retrieve articles in all journals with MSC (2010): 42C40, 65N30, 41A15, 41A25, 46E35


Additional Information

Rong-Qing Jia
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Canada T6G 2G1
Email: rjia@ualberta.ca

Wei Zhao
Affiliation: Department of Mathematics, McMaster University, 1280 Main Street West, Hamilton, Ontario, Canada L8S 4K1
Email: wzhao@math.mcmaster.ca

DOI: https://doi.org/10.1090/S0025-5718-2011-02448-8
Keywords: Riesz bases, multilevel decompositions, splines, wavelets, wavelets on bounded domains, rate of convergence, biharmonic equation, elliptic equations
Received by editor(s): March 17, 2009
Received by editor(s) in revised form: May 13, 2010
Published electronically: January 14, 2011
Additional Notes: The authors were supported in part by NSERC Canada under Grant OGP 121336
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society